Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Choosing medication combination
Mar 17, 2006

Greetings from SA, Pretoria. My last Viral Load was 152 000 and CD4 count of 193. My doctor suggested I start treatment and prescribed Stavudine 30mg, 3TC 150mg, Stocrin and Purbac. I have not started treatment yet as I wanted to investigate this combination first, is this the right combination to start with? One thing that worries at this stage is the painful sensation and rush that I get in my hands and face, I also have some vericose veins,occasional severe migraine, my question is how will this combination effect me. VIVI SA

Response from Dr. Wohl

Thanks for your email. In most parts of the world where HIV medications are widely available, stavudine is avoided. It is known to cause peripheral neuropathy (burning, tingling and/or numbness) of feet and hands, wasting of limb and face fat, raise levels of lactate in the body which can cause symptoms and raise cholesterol and triglycerides.

However, in places where this drug is really the only affordable choice, it is best to use it rather than succumb to HIV. The good news is that these side effects do not happen to everyone who takes stavudine. Many tolerate the drug just fine.

Stocrin and 3TC are good drugs and commonly used world-wide. Purbac is an antibiotic used to prevent pneumonia and should be taken.

So, if there are no other options, it is worth taking the drugs your doctor prescribed and seeing how you tolerated them. If there is a choice, I would recommend either Combivir (AZT+3TC) or tenofovir + either 3TC or FTC (tenofovir+FTC = Truvada) to take along with the Stocrin.

DW



Previous
high lactic acid and chol
Next
Re:Epivira

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement